Alert archive / Alabama / Special Weather Statements in 2023

Special Weather Statement, NWS Mobile, AL

August 5, 2023Conecuh County, Alabama

NWS Mobile, AL issued this special weather statement at Aug 5, 2023, 5:21 PM CDT for Conecuh County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2023, 5:21 PM CDT (22:21 UTC)
Expired
Aug 5, 2023, 6:00 PM CDT
In force
39 min
Issued by
NWS Mobile, AL
Hail
0.00 in
Wind
40

County Conecuh County, AL

The radar

The Eglin Afb radar (KEVX), 117 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.4 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2023-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2023-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-235 J/kg
Mixed-layer LCL
1093 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

307 
WWUS84 KMOB 052221
SPSMOB

Special Weather Statement
National Weather Service Mobile AL
521 PM CDT Sat Aug 5 2023
 
ALZ056-059-060-FLZ203-205-052300-
Conecuh AL-Covington AL-Escambia AL-Okaloosa Inland FL-
Santa Rosa Inland FL-
521 PM CDT Sat Aug 5 2023

...STRONG THUNDERSTORMS WILL IMPACT EASTERN ESCAMBIA...SOUTHEASTERN
CONECUH...SOUTHWESTERN COVINGTON...NORTHWESTERN OKALOOSA AND
NORTHEASTERN SANTA ROSA COUNTIES THROUGH 600 PM CDT...

At 520 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 11 miles east of East Brewton, or 11 miles east of
Brewton, moving south at 15 mph.

HAZARD...Wind gusts in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Castleberry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3134 8710 3149 8671 3099 8656 3087 8700
TIME...MOT...LOC 2220Z 341DEG 14KT 3113 8688 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

cb

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Aug 5, 4:30 PM CDT, 51 minutes earlier.

Area forecast discussion, Aug 5, 4:30 PM CDT, 51 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
430 PM CDT Sat Aug 5 2023

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

.NEAR TERM...
(Now through Sunday)
Issued at 430 PM CDT Sat Aug 5 2023

An active day is currently ongoing with scattered to
numerous showers and thunderstorms currently ongoing. The bulk of
the storms are centered over the northwestern Florida Panhandle as a
slowly moving outflow boundary drifts westward. Upstream confluence
has allowed for backbuilding of storms along this boundary currently
located over central Santa Rosa County. PWATS in excess of 2 inches
will allow for efficient rain rates of 2 to 3 inches per hour and
slow west propagation will likely support heavy rainfall leading to
minor flooding and localized instances of flash flooding. Gusty
winds around 40 to 50 mph potentially up to 60 mph have been
occurring with this cluster of storms as it progresses westward. This
activity is expected to continue through the evening before subsiding
with the loss of daytime heating.

Sunday will be pretty close to a mirror replica of today as the
upper ridge over Texas continues to slowly retreat westward and
upper troughing digs into the Ohio River valley. A shortwave is
expected to propagate through the flow leading to scattered to
likely showers and thunderstorms during the afternoon. The best rain
chances will be focused further east away from the influences of the
upper ridge. The main concerns will be with heavy rainfall and some
isolated instances of gusty winds as DCAPES float around 1000 J/KG.
PWATS will be around 2 to 2.25 inches which would once again support
heavy rainfall rates.

Prior to any storms, heat will be the talk as once again
temperatures will climb into the mid to upper 90s with dewpoints in
the low to mid 70s. This will result in heat indices of around 110
to 112 or just below excessive heat warning. The only reason we did
not decide to pull the trigger on a heat warning is 1. Uncertainty
with afternoon storms across the area potentially limiting the heat
and 2. Majority of the area will likely fall within our 108 to 112
degree heat advisory criteria and not enough areas is expected to
see higher. However, some locations especially along the immediate
coastal interface will likely see heat indices of around 112 to
maybe some localized 113 during the afternoon as the seabreeze moves
inland. In the grand scheme of things this is splitting hairs and
the overall message is it will be absolutely miserable outside and
dangerous to spend extended periods outdoors. Be sure to drink
plenty of water and limit time in direct sunlight as much as
possible. BB/03

&&

.SHORT TERM...
(Sunday night through Tuesday night)
Issued at 430 PM CDT Sat Aug 5 2023

An upper level ridge of high pressure remains oriented across the
Desert Southwest and into west/southwest TX through Monday before
shifting eastward across south TX and the adjacent Gulf Tuesday
and Tuesday night. Mid level westerly mid to upper level flow
will meanwhile increase across MS/AL/northwest FL into early next
week along the base of a trough axis that amplifies somewhat east
of the MS River Valley. Convective coverage may be somewhat more
limited over the forecast area on Monday as compared to Sunday,
but moisture will be sufficient to keep isolated to scattered
storms in the forecast, particularly in the vicinity of the
western FL panhandle and adjacent south central AL. Storm chances
may trend higher on Tuesday, becoming more scattered to numerous
in coverage as a frontal boundary sinks southward into our region
along the amplifying mid level trough axis. Isolated strong to
severe storms will remain possible on Monday given MLCAPE values
of 2500-3500 J/KG, but severe storm and heavy rainfall potential
could tick a little higher on Tuesday, especially over interior
areas where MLCAPE values could increase over 3000-4000 J/KG in
the vicinity of the boundary. Hot temperatures will persist into
early next week with highs ranging in the mid to upper 90s and
maximum heat indices between 105-110 degrees over the entire area
Monday, and over the southern half of our region (south of the
boundary) by Tuesday. /21

&&

.LONG TERM...
(Wednesday through Saturday)
Issued at 430 PM CDT Sat Aug 5 2023

Very little change was made to the extended forecast period.
Scattered storms will remain possible each day as periodic
shortwave impulses in westerly to northwesterly flow move across
the region. Rich deep layer moisture and moderate to strong
instability will likely support a few strong to severe storm cells
with locally heavy rainfall each day. Temperatures will remain hot
in the mid to upper 90s each day with maximum heat indices of
102-107 degrees Wednesday and Thursday potentially trending a
little higher back to near or within Heat Advisory thresholds by
Friday and Saturday. /21

&&

.MARINE...
Issued at 430 PM CDT Sat Aug 5 2023

No hazards are expected as a light diurnal flow to slight
westerly flow will persist through Wednesday. Isolated to Scattered
showers and storms may be possible along the near coastal waters
during the late afternoons. BB/03

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      77  97  78  98  79  97  77  94 /  20  30  20  20  10  50  30  40
Pensacola   78  96  80  96  81  96  78  94 /  30  40  20  20  10  50  30  50
Destin      80  93  82  93  83  94  80  93 /  30  60  30  30  10  50  30  50
Evergreen   74  97  75  98  76  96  72  95 /  20  60  30  30  20  60  40  50
Waynesboro  75  98  76  98  75  94  73  95 /  40  30  20  20  20  50  20  40
Camden      74  95  75  96  74  90  71  91 /  30  60  20  30  20  50  30  50
Crestview   73  97  75  98  76  97  72  96 /  20  60  30  30  10  60  30  50

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory until 7 PM CDT this evening for ALZ051>060-261>266.

     Heat Advisory from 10 AM to 7 PM CDT Sunday for ALZ051>060-
     261>266.

FL...Heat Advisory until 7 PM CDT this evening for FLZ201>206.

     Heat Advisory from 10 AM to 7 PM CDT Sunday for FLZ201>206.

MS...Heat Advisory until 7 PM CDT this evening for MSZ067-075-076-078-
     079.

     Heat Advisory from 10 AM to 7 PM CDT Sunday for MSZ067-075-076-
     078-079.

GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Aug 5, 4:45 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Mobile AL
445 PM CDT Sat Aug 5 2023

ALZ059-FLZ201-203-052230-
Escambia AL-Escambia Inland FL-Santa Rosa Inland FL-
445 PM CDT Sat Aug 5 2023

...A STRONG THUNDERSTORM WILL IMPACT ESCAMBIA...NORTHERN SANTA ROSA
AND NORTH CENTRAL ESCAMBIA COUNTIES THROUGH 530 PM CDT...

At 444 PM CDT, Doppler radar was tracking a strong thunderstorm over
Riverview, or 5 miles south of Brewton, moving southeast at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Brewton, Century, Flomaton, East Brewton, Jay, Pollard, and
Riverview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3076 8692 3091 8723 3105 8744 3126 8725
      3101 8676 3100 8677 3100 8679 3096 8679
TIME...MOT...LOC 2144Z 306DEG 28KT 3102 8708

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

cb
Local storm report, Aug 5, 5:10 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
510 PM CDT Sat Aug 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     Tstm Wnd Gst     Brookley Field ASOS     30.62N 88.07W
08/05/2023  M49 MPH          Mobile             AL   ASOS

            ASOS station KBFM at Mobile Brookley Field
            in downtown gusted to 49mph.

&&

mb
Local storm report, Aug 5, 5:13 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
513 PM CDT Sat Aug 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     Tstm Wnd Gst     2 ENE Pensacola Beach   30.34N 87.12W
08/05/2023  M39 MPH          Escambia           FL   Mesonet

            WeatherSTEM station on Pensacola Beach
            gusted to 39mph.

&&

mb
Local storm report, Aug 5, 5:14 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
514 PM CDT Sat Aug 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     Tstm Wnd Gst     Pensacola NAS           30.35N 87.32W
08/05/2023  M39 MPH          Escambia           FL   AWOS

            AWOS station KNPA on the NAS Pensacola Base
            gusted to 39mph.

&&

mb
Special weather statement, Aug 5, 5:14 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Mobile AL
514 PM CDT Sat Aug 5 2023

ALZ059-262-FLZ201-052300-
Baldwin Inland AL-Escambia AL-Escambia Inland FL-
514 PM CDT Sat Aug 5 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL BALDWIN...
SOUTHWESTERN ESCAMBIA AND NORTHWESTERN ESCAMBIA COUNTIES THROUGH 600
PM CDT...

At 513 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Poarch Creek Reservation, or 12 miles north of Bay
Minette, moving southeast at 15 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Atmore, I65 And CR 1, and Poarch Creek Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3109 8787 3119 8758 3097 8744 3084 8775
TIME...MOT...LOC 2213Z 331DEG 11KT 3105 8770

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

cb
Special weather statement, Aug 5, 5:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
521 PM CDT Sat Aug 5 2023

ALZ056-059-060-FLZ203-205-052300-
Conecuh AL-Covington AL-Escambia AL-Okaloosa Inland FL-
Santa Rosa Inland FL-
521 PM CDT Sat Aug 5 2023

...STRONG THUNDERSTORMS WILL IMPACT EASTERN ESCAMBIA...SOUTHEASTERN
CONECUH...SOUTHWESTERN COVINGTON...NORTHWESTERN OKALOOSA AND
NORTHEASTERN SANTA ROSA COUNTIES THROUGH 600 PM CDT...

At 520 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 11 miles east of East Brewton, or 11 miles east of
Brewton, moving south at 15 mph.

HAZARD...Wind gusts in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Castleberry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3134 8710 3149 8671 3099 8656 3087 8700
TIME...MOT...LOC 2220Z 341DEG 14KT 3113 8688

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

cb

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 2:42 AM CDTHeat AdvisoryMOBBaldwin, Butler, Choctaw, Clarke, Conecuh, Covington and 6 more24 hr
Aug 5, 1:16 PM CDTSpecial Marine WarningMOB59 min
Aug 5, 1:55 PM CDTSpecial Marine WarningMOB65 min
Aug 5, 2:14 PM CDTSpecial Marine WarningMOB46 min
Aug 5, 2:38 PM CDTSpecial Weather StatementMOBChoctaw52 min
Aug 5, 3:02 PM CDTSpecial Marine WarningMOB88 min
Aug 5, 3:12 PM CDTSpecial Marine WarningMOB93 min
Aug 5, 4:00 PM CDTSpecial Marine WarningMOB90 min
Aug 5, 4:12 PM CDTSpecial Marine WarningMOB93 min
Aug 5, 4:34 PM CDTSpecial Weather StatementMOBMonroe41 min
Aug 5, 4:36 PM CDTSpecial Weather StatementMOBCovington39 min
Aug 5, 4:45 PM CDTSpecial Weather StatementMOBEscambia45 min
Aug 5, 4:48 PM CDTSevere Thunderstorm WarningMOBBaldwin42 min
Aug 5, 4:55 PM CDTSpecial Marine WarningMOB95 min
Aug 5, 5:09 PM CDTSevere Thunderstorm WarningMOBBaldwin40 min
Aug 5, 5:14 PM CDTSpecial Weather StatementMOBBaldwin46 min
Aug 5, 5:28 PM CDTSpecial Weather StatementMOBMobile62 min
Aug 5, 5:40 PM CDTSpecial Marine WarningMOB95 min
Aug 5, 5:48 PM CDTSevere Thunderstorm WarningMOBMobile37 min
Aug 5, 5:52 PM CDTSpecial Marine WarningMOB83 min
Aug 5, 5:54 PM CDTSpecial Weather StatementMOBBaldwin51 min
Aug 5, 5:55 PM CDTAreal Flood AdvisoryMOBMobile3 hr
Aug 5, 6:09 PM CDTSpecial Weather StatementMOBCovington51 min
Aug 5, 6:57 PM CDTSpecial Weather StatementMOBMobile48 min
Aug 5, 1:19 PM CDTSpecial Weather StatementMOBOkaloosa26 min
Aug 5, 1:46 PM CDTAreal Flood AdvisoryMOBOkaloosa3 hr
Aug 5, 2:12 PM CDTFlash Flood WarningMOBOkaloosa3 hr
Aug 5, 2:18 PM CDTSpecial Weather StatementMOBOkaloosa42 min
Aug 5, 2:30 PM CDTSpecial Weather StatementMOBOkaloosa45 min
Aug 5, 2:53 PM CDTSpecial Weather StatementMOBOkaloosa52 min
Aug 5, 2:58 PM CDTAreal Flood AdvisoryMOBOkaloosa, Santa Rosa3 hr
Aug 5, 3:05 PM CDTSpecial Weather StatementMOBOkaloosa, Santa Rosa40 min
Aug 5, 3:14 PM CDTSevere Thunderstorm WarningMOBOkaloosa, Santa Rosa46 min
Aug 5, 3:29 PM CDTSpecial Weather StatementMOBOkaloosa46 min
Aug 5, 3:48 PM CDTAreal Flood AdvisoryMOBSanta Rosa3 hr
Aug 5, 3:51 PM CDTSpecial Weather StatementMOBSanta Rosa39 min
Aug 5, 3:56 PM CDTSpecial Weather StatementMOBSanta Rosa49 min
Aug 5, 4:44 PM CDTAreal Flood AdvisoryMOBEscambia3 hr
Aug 5, 5:46 PM CDTSpecial Weather StatementMOBEscambia44 min

Nearby

Special Weather Statements in Alabama, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.